What are the Side Effects of Steroids During Surgery?

 |  Nov 14th 2009  |   2 Contributions


My 10 month old dog got spayed this past Tuesday. She was fine on wed except for excessive thirst and urination. Thursday she started to pant and shake A LOT! I took her back to her vet who said that during surgery (he didn't tell me this previously) he had a problem hematoma I think, and he had to give her steroids intravenously to reduce the risk of shock.

He took a full panel of blood work and all shows normal as well as her temp. He believes it is all the steroids working their way out and suggested giving her 1 tsp. of baking soda to 1 qt. of water. I did that. I am taking her out every 10 minutes to pee, she is shaking and panting like crazy and I am really concerned and worried. Any ideas or suggestions?

Amy

I agree that the steroid injection probably caused the symptoms you describe. Steroids are very useful medicines in many situations. In some instances (such as when there is a risk of shock), steroids can be life saving.

However, steroids are very powerful medications. They can cause many side effects. Panting, restlessness, trembling, and increased urination are among the most common.

The side effects should wear off as the medicine clears from your dog's system. This may take several days.

I think you should talk to your vet more about why the steroid injection was administered. Steroid injections are not routine during spay surgeries. If your dog was at risk of shock, you should try to learn more about why that happened--shock is a very rare (and serious) development during routine surgeries. Was the problem something that might occur again in the future if she is anesthetized? Might there be complications from the problem as your dog matures? For the sake of your dog, you need to know the answers to these questions.

Contributions

Tip: Creating a profile and avatar takes just a minute and is a great way to participate in Dogster's community of people who are passionate about dogs.

blog comments powered by Disqus